Many, maybe all, of my Lipitor-related adverse effects have gone through the same cycle you mention -- first decreasing greatly, sometimes "completely" and then returning after weeks to months, to then gradually decrease again. This has been most obvious with muscle pains and dermatological effects. There has been a LOT of carefully controlled excercises and skiing aimed at regaining as much of pre-Lipitor physical abilities as possible, with lots of success, but still less than 100% (perhaps 60-70% max).
My balance issues are solely with right leg, seen most clearly when downhill skiing and doing various Swedish folk dances that involving 180 degree pivots on each foot, alternatively, also when putting pants on standing up. It also does cause me to sometimes walk in a path resembling a downhill skier making linked turns (maybe my mind thinks I am skiing?).
Today I spent almost three hours on beginner downhill slopes trying to get consistant, uniform linked turns on BOTH feet, with lots of success. BUT, every time I lost full control it was when turning with weight heavily on right leg. Presently, this is keeping me off the steeper intermideate slopes (at least a douzen falls because of right leg last time I tried -- NOT FUN) and not even dreaming about those nice expert slopes I used to ski. I strive to be a "fall-free" skier that is always in 100% control.